Georgia, 2021

Flash Flooding and Damaging Winds in Georgia, July 12 to 15, 2021

July 12 to 15, 2021 · NWS TAE · 9 events in 5 counties and zones

A typical summertime pattern prevailed with scattered afternoon thunderstorms across portions of southwest and south-central Georgia. There were a few reports of wind damage with the strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical summertime pattern prevailed with scattered afternoon thunderstorms across portions of southwest and south-central Georgia. There were a few reports of wind damage with the strongest storms. In addition, pockets of flash flooding were observed due to very heavy rainfall of 3 to 5 inches in 1 to 2 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 12, 1:46 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 12, 1:46 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
246 PM EDT Mon Jul 12 2021

.NEAR TERM [Through Tuesday]...
A moist environment is in place today with the 12z KTAE sounding
showing a preciptable water value of 1.9 inches. Expect scattered to
numerous showers and thunderstorms to continue across the area
through this evening with storm coverage gradually diminishing after
sunset. A few stronger storms cannot be ruled out as an upper low
east of the area drifts westward with slightly cooler mid-level
temperatures. As such, the SPC has a marginal risk of severe weather
across the area today with gusty winds the main threat and perhaps
some hail. Overnight lows tonight will generally be in the lower 70s.

On Tuesday, expect a similar pattern to today with scattered to
numerous showers and thunderstorms from late morning through the
afternoon. Highs will generally be in upper 80s to lower 90s.

.SHORT TERM [Tuesday Night Through Thursday]...
Overall wet pattern will continue into Wednesday, as a weak
tropical wave crosses the area Wednesday into Thursday. The wave
will bring a fresh slug of moisture into the tri-state area, with
PWATs pushing above 2 inches for much of the area. Expect activity
to increase from southeast to northwest through the day on
Wednesday, with another day of elevated PoPs on Thursday.

.LONG TERM [Thursday night Through Monday]...
The influence of the tropical wave should diminish by Friday, with
the deep layer moistening decreasing as the subtropical ridge
builds back over the region. This should lead to a bit less
coverage of afternoon showers and storms from Friday through the
weekend. Warmer temperatures will be on the way, as well, with
some mid 90s possible Saturday and Sunday.

&&

.AVIATION...
[Through 18Z Tuesday]
Scattered to numerous showers and thunderstorms will affect the
area through this evening with activity diminishing after sunset.
Gusty winds are likely near storms. Some IFR ceilings are possible
late tonight around DHN.

&&

.MARINE...
Relatively light southeasterly flow is forecast to continue
through much of the week, with winds remaining below 15 knots and
seas in the 1 to 3 foot range.

&&

.FIRE WEATHER...
There are minimal fire weather concerns expected for the next
several days with wet conditions in place.

&&

.HYDROLOGY...
The Fenholloway River at Foley and Steinhatchee both continue in
minor flood stage this morning but are on a downward trend. The
Suwannee River at Rock Bluff and Manatee Springs continue to rise
and may reach minor flood stage late this week. Otherwise, a few
additional rivers remain in action stage. While we are in a more
active pattern, widespread rainfall amounts will be around 0.5-1.0
inch. These widespread values are not anticipated to cause
additional concerns, however, isolated higher values are expected
though and these higher amounts may lead to localized minor
flooding, particularly with higher rain rates and training.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  91  73  90  73 /  20  60  30  70  30
Panama City   74  88  74  87  74 /  20  50  20  70  30
Dothan        70  89  71  90  72 /  30  60  20  60  20
Albany        72  92  72  92  73 /  30  60  20  50  20
Valdosta      70  92  71  90  72 /  30  50  20  70  20
Cross City    72  92  72  89  72 /  30  60  30  80  30
Apalachicola  75  86  76  86  75 /  20  40  40  70  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-South
     Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...DVD
MARINE...Camp
FIRE WEATHER...DVD
HYDROLOGY...Fieux

In the hours before

Special weather statement, Jul 12, 2:16 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
316 PM EDT Mon Jul 12 2021

ALZ067-GAZ121-142-122000-
Henry AL-Clay GA-Early GA-
316 PM EDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY...SOUTHERN
CLAY AND NORTHWESTERN EARLY COUNTIES UNTIL 400 PM EDT/300 PM CDT/...

At 316 PM EDT/216 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Blakely, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Gaines, Blakely, Columbia, Bellville, Haleburg, Harrisons Mill,
Shorterville, Walter F. George Lock And Dam, Barnes, Hardwickburg,
Zetto, Hayes, Rock Hill, Miller, Ferrell Crossroads, Willis
Crossroads, Kolomoki Mounds Sp and Hilton.

LAT...LON 3162 8487 3128 8494 3128 8511 3129 8510
      3131 8509 3131 8515 3163 8520
TIME...MOT...LOC 1916Z 181DEG 16KT 3139 8505

42-DVD
Special weather statement, Jul 12, 2:28 PM EST, 1 hour before
Special Weather Statement
National Weather Service Tallahassee FL
228 PM CDT Mon Jul 12 2021

ALZ067-122000-
Henry AL-
228 PM CDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HENRY COUNTY UNTIL
300 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Headland, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Abbeville, Headland, Newville, Haleburg, Tumbleton, Hardwickburg,
Capps, Grandberry Crossroads, Murphy Station, Headland Municipal A/P,
Dancey, Miller, Willis Crossroads and Balkum.

LAT...LON 3157 8515 3131 8514 3131 8528 3132 8536
      3159 8537
TIME...MOT...LOC 1928Z 192DEG 16KT 3135 8525

42-DVD
Special weather statement, Jul 12, 2:39 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
339 PM EDT Mon Jul 12 2021

ALZ067-GAZ120>122-122045-
Henry AL-Quitman GA-Randolph GA-Clay GA-
339 PM EDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY...CLAY...
WESTERN RANDOLPH AND QUITMAN COUNTIES UNTIL 445 PM EDT/345 PM CDT/...

At 339 PM EDT/239 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Fort Gaines, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Gaines, Georgetown, Bellville, Shorterville, Walter F. George
Lock And Dam, Wire Bridge, Walter F George Lake, Bonapartes Retreat,
Standleys Store, Watson Crossroads, Double Bridges, Crossroads, Ricks
Place, Pecan, Thomas Mill Creek, Hatcher, Morris, Jones Crossing,
Bethel and Springvale.

LAT...LON 3198 8504 3198 8501 3197 8495 3197 8496
      3194 8495 3193 8492 3192 8491 3192 8487
      3155 8490 3154 8515 3175 8518 3177 8516
      3177 8512 3178 8514 3189 8513 3190 8511
      3194 8508 3196 8509 3197 8507 3199 8507
TIME...MOT...LOC 1939Z 175DEG 14KT 3157 8503

42-DVD
Special weather statement, Jul 12, 2:42 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
342 PM EDT Mon Jul 12 2021

FLZ018-019-GAZ159-160-122030-
Inland Jefferson FL-Madison FL-Brooks GA-Lowndes GA-
342 PM EDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON...NORTHERN
MADISON...LOWNDES AND SOUTHERN BROOKS COUNTIES UNTIL 430 PM EDT...

At 342 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Mayday to 9 miles west of
Madison. Movement was north at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lake Park, Quitman, Valdosta, Madison, I-75 At Exit 16, Moody Air
Force Base, Remerton, Dasher, Greenville, Hamburg, Pinetta, Lovett,
Nankin, Empress, Clyattville, Brooks Co A/p, Hanson, I-75 At Exit 11,
Dixie and Naylor.

LAT...LON 3085 8303 3085 8309 3083 8309 3083 8310
      3080 8310 3079 8313 3063 8314 3063 8329
      3062 8327 3055 8326 3034 8372 3078 8369
      3096 8318 3095 8317 3095 8307
TIME...MOT...LOC 1942Z 182DEG 17KT 3080 8314 3049 8357

42-DVD
Special weather statement, Jul 12, 3:11 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
411 PM EDT Mon Jul 12 2021

GAZ125>127-145-122100-
Worth GA-Lee GA-Dougherty GA-Mitchell GA-
411 PM EDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOUGHERTY...NORTHEASTERN
MITCHELL...LEE AND WESTERN WORTH COUNTIES UNTIL 500 PM EDT...

At 410 PM EDT, Doppler radar was tracking a strong thunderstorm over
Marine Corps Logistics Base, or near Putney, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sylvester, Leesburg, Albany, Putney, East Albany, Marine Corps
Logistics Base, Turner City, Poulan, Stocks, Radium Springs,
Forrester, Sylvester Airport, South Albany, Parkerville, Palmyra, Red
Rock, Acree, Crestwood, Williamsburg and Gordy.

LAT...LON 3147 8378 3139 8411 3172 8430 3175 8429
      3179 8429 3179 8426 3181 8426 3187 8397
TIME...MOT...LOC 2010Z 162DEG 19KT 3152 8402

55-SCHOLL
Special weather statement, Jul 12, 3:17 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
417 PM EDT Mon Jul 12 2021

GAZ147-148-159>161-122100-
Berrien GA-Brooks GA-Lanier GA-Lowndes GA-Cook GA-
417 PM EDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COOK...SOUTHEASTERN
BERRIEN...LANIER...NORTHERN LOWNDES AND CENTRAL BROOKS COUNTIES UNTIL
500 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm over
Valdosta, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lakeland, Valdosta, Adel, Hahira, Ray City, I-75 At Exit 16, Moody
Air Force Base, Remerton, Meigs, Morven, Cecil, Barretts, New Lois,
Greggs, Hansell, Allenville, Teeterville, Naylor, Courthouse and
Barney.

LAT...LON 3073 8348 3103 8360 3104 8357 3107 8357
      3118 8320 3118 8297 3094 8297
TIME...MOT...LOC 2016Z 162DEG 19KT 3089 8326

55-SCHOLL

The radar

The Moody AFB radar (KVAX), 23 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
July 12, 3:28 PM EST
Where
Lowndes County, 4.5 mi SW of (Vad)moody Afb
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
30.930, -83.240

Numerous trees and power lines were blown down along Highway 125 in the Bemiss area between Bemiss Knights Academy Road and Studstill Road. Some trees were blown onto houses. This was associated with a downburst.

Thunderstorm Wind, Lowndes

When
July 12, 3:29 PM EST
Where
Lowndes County, 4.98 mi WSW of (Vad)moody Afb
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.930, -83.250

A roof was blown off of a barn near Old Pine Road and Mulligan Road.

Thunderstorm Wind, Cook

When
July 12, 3:56 PM EST
Where
Cook County, 2.73 mi NE of Cecil
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.070, -83.360

A tree was blown down onto Old Coffee Road.

Thunderstorm Wind, Cook

When
July 12, 4:02 PM EST
Where
Cook County, 4.31 mi SSE of Massee
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.130, -83.330

A tree was blown down onto Register Road.

Thunderstorm Wind, Cook

When
July 12, 4:04 PM EST
Where
Cook County, 1.5 mi SSW of Massee
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.170, -83.360

A tree was blown down onto Boone Road.

Thunderstorm Wind, Berrien

When
July 12, 4:15 PM EST
Where
Berrien County, 7.3 mi NNW of Cottle
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
31.300, -83.350

Trees were blown down in western Berrien county between Lenox and Alapaha.

Flash Flood, Seminole

When
July 15, 5:00 PM EST to 6:45 PM EST
Where
Seminole County, 1 mi N of Donalsonville to 1 mi NW of Donalsonville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.055, -84.870

Significant street flooding occurred in Donalsonville due to rainfall of 3-5 inches in 1-2 hours. Social media pictures confirmed the flooding.

Thunderstorm Wind, Seminole

When
July 15, 5:10 PM EST
Where
Seminole County, 1.5 mi NNW of Donalsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
31.060, -84.880

Trees and power lines were blown down.

Flash Flood, Miller

When
July 15, 5:44 PM EST to 6:45 PM EST
Where
Miller County, 1 mi N of Colquitt to 1 mi NW of Colquitt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.184, -84.730

Roads were closed due to flooding in the Colquitt area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971291, 971292, 971293, 971294, 971295, 971296, 971297, 971298, 971299.